Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Kidney Diseases

Kidney Disease and Loop Diuretics - Follow-Up

11/14/2007

Question:

This is a follow up to question I posted on 11/7/07. I have pasted the original question and response following the new question for your information.

I have checked my historical blood work-ups and found that my creatinine level went up substantially after the period when I began taking loop diuretics and has been relatively consistent between 1.4 and 1.8 ever since. I have now been on the diuretic for around 8 years.

As of now my blood work ups show the following:

Elevated creatinine levels: 1.6 Low GFR: 49 Mild Anemia

My follow up question is:

If the reduction of renal function is due to hypovolemia resulting from excessive diuretic use, is this damage in anyway reversible or is it permanant?

By reducing the diuretic level, can the continuing decrease in GFR be slowed?

Is it possible the low GFR is a false positive due to high creatinine levels due to excessive dehydration?

Thanks for the follow-up response.

Original question and response follows:

I am a 49 year old white male with long term hypertension. About 8 years ago I noticed that my thiazide diuretics were not having the desired water removal response. As a result, I have been on 20 mg of torsemide daily.

I have no history of heart failure and all heart diagnostic tests come back normally. My hypertension is well controlled as demonstrated by daily self testing at different times

Kidney diagnostic tests during that period have consistently shown a creatinine level of 1.4 to 1.6 for many years. The results appear stable.

In two tests over the last 18 months, I have had a GFR result of 49 indicating moderate CKD. I have no knowledge of GFR testing being performed before that time.

When researching CKD, I noticed that loop diuretics were only normally used in patients with a GFR below 30 or with congestive heart failure.

The research also indicated that loop diuretics can also cause a lowered GFR.

My question is:

Can the long term use of loop diuretics cause kidney damage and, if the loop diuretics can cause a lowering of the GFR, is this a false positive and will the GFR rate return to normal after ceasing use of the Loop diuretic or is any decrease due to permanent kidney damage caused by the loop diuretic.

Thank you for your time to respond.

Answer: The creatinine level is used to determine the GFR. Recently some lab reports include an automatic GFR result. I would ask your doctor if there are any prior creatinine determinations for you. Then you will know if the change in kidney function is recent. Any diuretic can cause a loss of GFR if used incorrectly. If your doctor has determined that a switch to torsemide was necessary to control your BP then I think it is safe to stay with it.

Using GFR as a guide to introduce a loop diuretic needs to be be tempered by the judgement of the physician in the context of the individual patient. I have many patients with GFRs of more than 30cc/min who take loop diuretics and some with GFRs less than 30cc/min who still respond to a thiazide. The most important factor in protecting your kidney is adequate control of BP.

One aspect of this that is under your control is salt intake, so make sure you do your part in achieving a good BP. If you feel that your salt intake has been excessive and decide that you are going to change your dietary intake of salt, make sure your doctor knows this because your diuretic dose may need to be changed or your doctor may want to switch back to a thiazide.

Answer:

I don't know what you mean by substantially (in reference to the creatinine elevation). You state that your creatinine varies between 1.4 and 1.8 mg/dl, this could be related to your volume status(hydration). If the creatinine assay that was used by the lab changed over time it could account for everything you describe (possible measurement error). To establish a cause effect relationship with the creatinine elevation and your diuretic would require closer scrutiny of your medical record.

I would review this with your doctor who can review your case in more detail and perhaps give a more reliable answer than I can. An option would be to switch or stop the diuretic and see what happens to your BP and creatinine. But this would need to be done under close physician supervision.

For more information:

Go to the Kidney Diseases health topic, where you can:

Response by:

Thomas   Zipp, MD Thomas Zipp, MD
Assistant Professor of Medicine
School of Medicine
Case Western Reserve University